Alert archive / California / Wind Advisories in 2019

Wind Advisory 6, NWS San Francisco Bay Area, CA

January 20, 20199 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Jan 20, 2019, 3:38 AM PST for 9 counties in California. It took effect at Jan 20, 2019, 6:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2019, 3:38 AM PST (11:38 UTC)
In effect from
Jan 20, 2019, 6:00 PM PST
Expired
Jan 21, 2019, 3:03 AM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 48 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS76 KMTR 201138
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
338 AM PST Sun Jan 20 2019

CAZ006-505-508-509-530-202200-
/O.NEW.KMTR.WI.Y.0006.190121T0200Z-190121T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Seaside, Monterey, and Marina
338 AM PST Sun Jan 20 2019

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM PST
MONDAY...

The National Weather Service San Francisco Bay Area has issued a 
Wind Advisory, which is in effect from 6 PM this evening to 4 AM 
PST Monday.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* LOCATION...Coastal Areas from Sonoma County south to San Mateo 
  County, San Francisco Bay Shoreline, and the Monterey County 
  Coast.

* TIMING...From early Sunday evening through late Sunday night. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down. Some trees may topple due to gusty
  winds and saturated soil. Localized power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are 
expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$
3 follow-up statements
656 
WWUS76 KMTR 202132
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
132 PM PST Sun Jan 20 2019

CAZ006-505-508-509-530-210600-
/O.CON.KMTR.WI.Y.0006.190121T0200Z-190121T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Seaside, Monterey, and Marina
132 PM PST Sun Jan 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM
PST MONDAY...

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* LOCATION...Coastal Areas from Sonoma County south to San Mateo 
  County, San Francisco Bay Shoreline, and the Monterey County 
  Coast.

* TIMING...From early Sunday evening through late Sunday night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Some trees may topple due to gusty 
  winds and saturated soil. Localized power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
623 
WWUS76 KMTR 210512
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
912 PM PST Sun Jan 20 2019

CAZ006-505-508-509-530-211200-
/O.CON.KMTR.WI.Y.0006.000000T0000Z-190121T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Seaside, Monterey, and Marina
912 PM PST Sun Jan 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* LOCATION...Coastal Areas from Sonoma County south to San Mateo 
  County, San Francisco Bay Shoreline, and the Monterey County 
  Coast.

* TIMING...From early Sunday evening through late Sunday night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of at least 45 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
720 
WWUS76 KMTR 211103
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
303 AM PST Mon Jan 21 2019

CAZ006-505-508-509-530-211215-
/O.CAN.KMTR.WI.Y.0006.000000T0000Z-190121T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Seaside, Monterey, and Marina
303 AM PST Mon Jan 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Francisco has cancelled the
Wind Advisory.

Wind speeds have decreased to below wind advisory criteria. Thus,
the wind advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 20, 3:08 AM PST, 30 minutes earlier.

Area forecast discussion, Jan 20, 3:08 AM PST, 30 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
308 AM PST Sun Jan 20 2019

.SYNOPSIS...An approaching cold front will spread precipitation
across the North Bay beginning in the predawn hours, and then
south across most of the rest of the forecast area by this
afternoon. Showers and a slight chance of thunderstorms are
expected late this afternoon and evening, diminishing overnight
and ending by Monday morning. Gusty west to northwest winds are
expected from late this afternoon through much of tonight,
especially near the coast. Dry conditions, cool overnight
temperatures, and progressively warmer days are then forecast
through the end of the week and into next weekend as strong high
pressure builds over the West Coast.

&&

.DISCUSSION...As of 3:05 AM PST Sunday...Periods of light rain
have persisted in the North Bay overnight, mainly across Sonoma
and Marin Counties. Elsewhere, clouds have been on the increase
as a weather system approaches from the northwest. Rainfall will
become more widespread in the North Bay a few hours before sunrise
as a surface cold front approaches. The front is forecast to
spread rain south to San Francisco and Oakland by mid morning, to
Santa Cruz and San Jose by midday, and to Monterey and Hollister
by early afternoon. Numerous showers will follow the front through
the evening hours and our area may also see a few late afternoon
and evening thunderstorms with small hail as a cold and unstable
airmass moves in behind the front. Showers are then forecast to
taper off late tonight and mostly end by daybreak Monday.

Rain rates with this system are forecast to be mostly light.
However, satellite measurements indicate respectable
precipitable water values of around one inch just ahead of the
frontal boundary. So there will likely be a least a brief period
of moderate rain rates as the front moves through. Afternoon and
evening showers and isolated thunderstorms may produce brief heavy
downpours. Rainfall totals through tonight are forecast to
generally range from a quarter to a half inch in most urban,
valley, and coastal locations (except a tenth of an inch or less
in southern inland valleys). In the hills, rain totals through
tonight are projected to range from a half inch to an inch, with
highest amounts likely in the North Bay Mountains. Behind the cold
front, snow levels are forecast to drop as low as 3500 feet by
late tonight, and some of the higher elevations of Monterey and
San Benito County may see some light snow accumulation. However,
most precipitation is forecast to end in the SF Bay Area before
snow levels drop low enough for snow to fall on Bay Area peaks.

South to southwest winds will increase somewhat ahead of the
approaching front, but winds won't really be a factor until after
frontal passage when winds turn to the west and increase. Blustery
conditions are expected to develop by evening, especially near the
ocean and bays where gusts of 35 to 45 mph are likely starting
around sunset and continuing through at least midnight. This
looks to be a marginal Wind Advisory scenario. However, saturated
soil from recent rain events have left trees more vulnerable to
topple during gusty winds. Therefore, a wind advisory will be
issued for most coastal zones from 6 pm this evening through 4 am
Monday morning.

A few showers may linger across the southern portion of our area
into early Monday morning. Otherwise Monday is forecast to be a
partly cloudy, dry, and seasonably cool day with brisk winds at
the coast.

Models have been very consistent and in very good agreement in
forecasting a significant pattern change during the first half of
this week. A high amplitude upper ridge is forecast to develop
near the West Coast by midweek and then persist for an extended
period of time. The result will be dry weather through the week
and upcoming weekend, and quite likely through the end of the
month. Nights will be cool through midweek, especially in the
valleys where cool air from the departing system will remain for a
few days. Otherwise, expect a warming trend through the week.
Daytime temperatures will warm 5 to 10 degrees above normal by the
second half of the week and into the weekend.

&&

.AVIATION...as of 9:37 PM PST Saturday...VFR-MVFR except IFR in
occasional light rain in the North Bay tonight, light rain and
lowering ceilings and visibilities then spreading elsewhere Sunday
and Sunday evening. Gusty winds developing later Sunday afternoon
and evening.

Vicinity of KSFO...VFR, light winds tonight. Showers developing
Sunday. Gusty winds developing Sunday afternoon and evening.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR, mainly light winds tonight and Sunday
morning. Showers developing Sunday.

&&

.MARINE...As of 2:35 AM PST Sunday...Northwest winds will
increase across the waters in the wake of the frontal passage with
occasional gale force gusts possible over the outer waters late
Sunday night. West swell will continue to gradually diminish over
the weekend before a northwest swell arrives early next week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .Tday...Coastal Flood Advisory due to King Tides

&&

PUBLIC FORECAST: Dykema
AVIATION: Canepa
MARINE: Sims

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 2:05 PM PSTCoastal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more23 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.